Accutane / Isotretinoin

Acne Vulgaris, Cystic Acne, Isotretinoin, Inflammatory Bowel Disease

Isotretinoin Use and the Risk of Inflammatory Bowel Disease

 

Source: Alhusayen RO, Juurlink DN, Mamdani MM, Morrow RL, Shear NH, Dormuth CR for the Canadian Drug Safety and Effectiveness Research Network. Isotretinoin use and the risk of inflammatory bowel disease; a population-based cohort study. J Invest Dermatol. 2012 Oct. 25. (Epub ahead of print)


Objective:  At the end of this activity, the physician should be able to recognize which patient population is most likely to have incidence of inflammatory bowel disease when using acne medications.

Some data suggest that an association between Isotretinoin use and inflammatory bowel disease (IBD) is at least probable in 70% of cases. Although an association is plausible given the drug’s mechanism of action, existing studies are conflicting of poor quality.

A population-based retrospective cohort study was conducted by searching prescription data for all patients in British Columbia, Canada aged 12 to 29 years who received oral isotretinoin (n=46,922) or a topical acne medication (n=184,824) between 1997 and 2008. Controls were untreated individuals in the same age group (n=1.5 million). All patients were monitored for up to 1 year for the occurance of IBD.

The primary analysis showed no association between isotretinoin and IBD (adjusted rate ratio [RR] 1.14; 95% confidence interval [CI] 0.92-1.14) or between topical acne drugs and IBD (RR 1.11 95% CI 0.99-1.24) compared with controls. Secondary analyses evaluated risks by age group (12-19 and 20-29 years of age), presence of ulcerated colitis, and presence of Crohn’s disease. Isotretinoin was associated with elevated IBD risk in younger patients (RR 1.39;95% CI 1.03-1.87), while topical acne medications showed a higher risk in patients with ulcerated colitis (RR 1.19; 95% CI 1.00-1.42). No other subgroup analyses were significant.

Treatments for acne, including isotretinoin, apparently do not increase the risk of IBD, despite several highly publicized lawsuits. Whatever risks do exist, in certain patient subgroups, apply to both isotretinoin and topical acne preparations. The results suggest that IBD may be associated with acne itself rather than its treatment, possibly through a systemic inflammatory mechanism.

Commentary by
Jason Pelham Lott, MD, Yale School of Medicine

Dr. Lott has disclosed no financial relationships relevant to this commentary. This commentary contains no discussion of a commercial product/device. This commentary does not contain a discussion of an unapproved/investigative use of a commercial product/device.


 

First described in the mid 1980s1,2, the purported association between isotretinoin use for acne vulgaris and the subsequent development of inflammatory bowel disease (IBD) has been subject to ongoing media attention and considerable controversy among dermatologists, other physicians and the lay community. Previous observational studies addressing this potential relationship have been of variable quality with conflicting results3 although a recent, large nested case-control study from the gastroenterology literature showed no significant relationship between IBD and isotretinoin,4.

Recognizing that initiation of a randomized control trial to put this uncertainty to rest is unlikely forthcoming, the authors of this study conducted a large retrospective cohort using linked administrative records of nearly 2 million residents of British Columbia, Canada over a 12-year period. Patients were grouped according to whether they had been exposed to isotretinoin, topical acne medications (ie, benzoyl peroxide, erythromycin, clindamycin, retonic acid, adapalene), or neither.

Their results are compelling. No significant relationship was found between isotretinoin use and IBD in their primary analysis. In pre-specified sub-group analyses (restricted to younger patients ages 12-19 years), however, a significant relationship was found between IBD incidence and isotretinoinas well as between ulcerated colitis and topical acne medications.

The implication of the latter, as the authors emphasizes, is that acne vulgaris may itself constitute a primary risk factor for IBD, irrespective of isotretinoin use. Given well known systemic inflammatory disorders associated with more severe forms of acne (ie, acne fulminans and acne conglobata), this hypothosis may not be entirely surprising but nonetheless worthy of further investigation as an outcome of primary interest.

What does this mean for dermatologists? Unfortunately, the brouhaha over isotretinoin and IBD is unlikely to fade anytime soon, and counseling patients on this topic is still probably the best practice. However, we have another piece of evidence in our armamentarium to help assuage patient fears. Based on results such as these, we can continue to be confident that we should use isotretinoin in appropriate cases to alleviate acne and ameliorate the distressing manifestations of this disease.

Further Study

1.  Schleicher SM, Oral isotretinoin and inflammatory bowel disease. J Am Acad Dermatol; 1985;13(5 Pt 1):834-835.

2.  Brodin MB. Inflammatory bowel disease and isotretinoin. J Am Acad Dermatol. 1986;14(5 Pt 1):843.

3.  Alikhan A, Henderson GP, Becker L, Sciallis GF. Acne treatment and inflammatory bowel disease; what is the evidence? J Am Acad Dermatol; 2011;65(3):650-654.

4.  Bernstein CN, Nugent Z, Longbardi T, Blanchard JF, Isotretinoin is not associated with inflammatory bowel disease; a population-based case-control study. Am J Gastroenterol. 2009;104(11):2774-2778.